Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 252, NWS Omaha, NE

June 25, 2024Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 25, 2024, 7:06 PM CDT for Cedar County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2024, 7:06 PM CDT (00:06 UTC)
Expired
Jun 25, 2024, 7:45 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 5:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3678 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3678 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
2.5
Supercell composite
25.2

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS53 KOAX 260006
SVROAX
NEC027-260045-
/O.NEW.KOAX.SV.W.0252.240626T0006Z-240626T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
706 PM CDT Tue Jun 25 2024

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Central Cedar County in northeastern Nebraska...

* Until 745 PM CDT.

* At 706 PM CDT, a severe thunderstorm was located near Coleridge, or
  6 miles south of Hartington, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hartington, Coleridge, and The Highway 84 and 15 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 9714 4261 9701 4247 9702 4241 9727
      4255 9740
TIME...MOT...LOC 0006Z 234DEG 16KT 4253 9724 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:59 PM CDT, 1 hour 7 minutes earlier. Its key messages:

  • Moderate flood stage is ongoing or expected to begin along the Missouri River the next day or two, and lasting through the end of the week. See the hydrology section for more details.
  • Heat indices as high as 107 are expected this afternoon across portions of southeast Nebraska and southwest Iowa.
  • Scattered strong to severe thunderstorms are expected to develop from northeast Nebraska into southwest Iowa. The primary risk will be hail, some of which may be as large as baseballs. Damaging winds and a tornado or two will also be possible.
  • Another storm system Thursday into Friday will bring several rounds of thunderstorms, some of which may be strong, and heavy rain to the forecast area.
Area forecast discussion, Jun 25, 5:59 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
559 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Moderate flood stage is ongoing or expected to begin along the
  Missouri River the next day or two, and lasting through the
  end of the week. See the hydrology section for more details.

- Heat indices as high as 107 are expected this afternoon across
  portions of southeast Nebraska and southwest Iowa.

- Scattered strong to severe thunderstorms are expected to
  develop from northeast Nebraska into southwest Iowa. The
  primary risk will be hail, some of which may be as large as
  baseballs. Damaging winds and a tornado or two will also be
  possible.

- Another storm system Thursday into Friday will bring several
  rounds of thunderstorms, some of which may be strong, and
  heavy rain to the forecast area.

&&

.DISCUSSION...
Issued at 213 PM CDT Tue Jun 25 2024

     This Afternoon and Tonight...

This afternoon, high temperatures in the 90s with dew points in
the 70s in most locations have resulted in heat indices ranging
from 100 to 108. As such, a heat advisory has been issued for
portions of southeast Nebraska and southwest Iowa through 7 PM
this evening.

The primary concern for impactful weather this evening heading
into tonight will be the potential for scattered strong to
severe thunderstorms to develop from northeast Nebraska into
southwest Iowa.

At the surface, a frontal zone extends from central Nebraska
into southern Iowa. Along and north of this front, moisture
pooling at the surface has helped increase dewpoints several
degrees, resulting in MLCAPE ranging from 3000 to 4000 J/kg.
Aloft, a low-amplitude shortwave is expected to traverse the
northern Plains northwest so southeast. As this wave ejects out
over the region, bulk shear this evening could be as high as 50
knots in northeast Nebraska, and 30-35 knots as far south as the
I-80 corridor. This shear profile in conjunction with extreme
destabilization of the boundary layer will result in the
potential for scattered strong to severe thunderstorms to
develop as early as 5 PM this evening. There is little agreement
as to where exactly convection will initiate. General model
trends suggest the potential for several areas/rounds of
thunderstorms this evening. Wherever storms develop, they are
expected to begin supercellular in nature, and grow upscale
quickly as they traverse east-southeast along the surface
instability axis. Though all modes of severe weather will be
possible, large hail appears to be the primary threat,
particularly early on during the evening hours. With extreme
instability in place, hail up to the size of baseballs will be
possible. Storm motions in general parallel the surface
boundary/instability axis. As such, fairly quick upscale growth
into bowing segments or an MCS is likely, transitioning from a
hail threat to more of a damaging wind threat. Convection will
last into the overnight hours, with storms exiting the region to
the south and east by 2 or 3 AM. With the tendency for
thunderstorms to potentially train over the same area, there
will also be a risk for flooding. Some locations may see up to
an inch of rain, though depending on storm coverage and tracks,
could locally be higher.

     Wednesday through Friday...

Wednesday is expected to be a pleasant day, with clear skies and
afternoon highs in the 80s. Dewpoints in the low to mid 60s will
also help keep heat indices much lower than what they have been
the last couple of days.

By early Thursday morning, troughing is expected over the
western CONUS with a low-amplitude short wave ejecting out into
the central Plains. This will bring the potential for rain
Thursday (30 to 50 percent chance). No severe weather is
expected Thursday during the day. Diurnally driven convection
over the terrain in the High Plains will initiate another round
of storms that will move east across the Plains overnight
Thursday night. The timing for these storms would be after
midnight, with small hail and gusty winds possible. Scattered
showers and thunderstorms may linger through the morning hours
on Friday, bringing some uncertainty as to how much
destabilization can occur before a cold front sweeps through the
region Friday evening. Regardless, strong forcing for ascent as
the primary piece of upper level energy moves across the
northern Plains and the Midwest and dew points well into the 70s
ahead of the surface front will create an environment favorable
for strong to potentially severe thunderstorms. Exact timing and
hazard details will become more clear as the week progresses.

     Saturday through Monday...

Medium range guidance suggests that upper-level pattern heading
into this weekend and the beginning of next week will favor
additional chances for showers and thunderstorms. Divergence
amongst model solutions remains too high to pin down any given
day for greatest threat, or if any of these days may see strong
to severe thunderstorms. Temperature wise, highs this weekend
should be in the 80s, with the region warming back up into the
90s by the end of the forecast period with heat indices across
southeast Nebraska and southwest Iowa potentially returning into
the 100s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 553 PM CDT Tue Jun 25 2024

Primary concern for this TAF period is the thunderstorms
forecast to work through the area. Some storms will be severe.
Best chances will be from OFK to OMA through the evening hours.
Lincon's chances are sub 30%, so have opted to leave them off
the TAF for now, but there may be storms near the aerodrome (or
just east of it) with chances peaking near 8pm and maybe again
around midnight.

Quieter weather is forecast for Wednesday with north-
northeasterly winds forecast near 10 knots and occasional gusts
up to 20 knots.

&&

.HYDROLOGY...
Issued at 328 PM CDT Tue Jun 25 2024

     The Little Sioux River...

Minor flood stage was reached on the Little Sioux at the Turin
gauge just after 7 PM Monday evening. A levee breach further
upstream last night is showing a potential early and lower crest
downstream than originally thought. Current observations show
the river cresting at just over 27 feet this evening, with some
signal that waters at the gauge site might begin to start
dropping as early as tonight. Current forecasts have the Little
Sioux at Turin dropping below flood stage by Thursday afternoon.

     The Missouri River...

The Missouri River at the Decatur gauge has topped out at 37.42
feet. While water levels may rise to 38 before dropping, the
river is expected to remain in minor flood stage for the
duration of the flooding event. This northern stretch of the
Missouri may drop below flood stage as early as late Wednesday
night. Further south, moderate flood stage is either ongoing or
expected to begin later this week, as water levels at all river
gauges from Blair south continue to rise. River levels at Omaha
should crest Thursday afternoon. Current guidance has this crest
at 35.4 feet. Trends in gauge data suggest this crest may lag a
little later however, potentially featuring a slightly lower yet
prolonged crest on Friday. Regardless, moderate flood stage is
expected to begin in Omaha on the Missouri as early as Wednesday
morning and last through Saturday night.

The Missouri River crest will take several days to work its way
down the Nebraska-Iowa and Nebraska-Missouri border. The
Missouri River at Rulo should crest in moderate flood stage
Saturday Night, and drop below flood stage by next Tuesday
morning.

Additional information can be found at water.noaa.gov

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ045-051>053-
     066>068-088>093.
IA...Heat Advisory until 7 PM CDT this evening for IAZ055-069-079-
     080-090-091.

&&

DISCUSSION...Darrah
AVIATION...Nicolaisen
HYDROLOGY...McCoy
Hazardous weather outlook, Jun 25, 3:51 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
351 PM CDT Tue Jun 25 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
351 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Flood warnings remain in effect for the entire length of the
Missouri River.

Hot and humid conditions will again develop for southeast
Nebraska and southwest Iowa with afternoon heat index values as
high as 107 Tuesday afternoon. The heat advisory this afternoon
includes the Lincoln and Omaha metro areas. This heat advisory
will expire at 7 PM.

Scattered thunderstorm development is possible late this
afternoon with a chance for severe weather including damaging
wind, large hail, and a low tornado potential. Hail as large as
baseballs will be possible in the strongest storms this evening.
Thunderstorms may last as late as 1 AM. There will be a flooding
risk if thunderstorms are able to train over any given location
throughout the evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Additional strong to severe thunderstorms with heavy rain are
expected Thursday through Friday night.

River flooding will continue along the Missouri River from Decatur
to Rulo, with at least moderate flood levels occurring from
Plattsmouth to Rulo. Flooding also expected to continue along the
Little Sioux River. Heavy rains expected Thursday-Friday night
could exacerbate and prolong flood conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight but could be needed for some
areas Tuesday evening.

In the hours before

Local storm report, Jun 25, 6:59 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
659 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             Meadow Grove            42.03N 97.74W
06/25/2024  E2.00 Inch       Madison            NE   Public

&&
Local storm report, Jun 25, 7:00 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
700 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tornado          7 W Madison             41.83N 97.60W
06/25/2024                   Madison            NE   Storm Chaser

            Tornado on ground briefly at 652PM.

&&

tsn
Local storm report, Jun 25, 7:01 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
701 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Hail             5 SW Offutt Afb         41.05N 95.97W
06/25/2024  E1.00 Inch       Cass               NE   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jun 25, 7:03 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
703 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             4 W Offutt Afb          41.11N 95.99W
06/25/2024  E1.00 Inch       Sarpy              NE   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jun 25, 7:05 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
705 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             1 NE Offutt Afb         41.12N 95.90W
06/25/2024  E1.50 Inch       Sarpy              NE   Public

&&
Local storm report, Jun 25, 7:06 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
706 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Hail             4 W Offutt Afb          41.10N 95.99W
06/25/2024  M2.50 Inch       Sarpy              NE   Public

&&

tsn

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:03 PM CDTTornado WarningOAXMadison, Platte, Stanton42 min
Jun 25, 7:26 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce49 min
Jun 25, 7:29 PM CDTTornado WarningOAXColfax, Platte, Stanton21 min
Jun 25, 7:30 PM CDTSevere Thunderstorm WarningOAXWashington45 min
Jun 25, 7:47 PM CDTSevere Thunderstorm WarningOAXPlatte43 min
Jun 25, 7:49 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge41 min
Jun 25, 7:56 PM CDTSevere Thunderstorm WarningOAXCedar, Knox49 min
Jun 25, 8:04 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox41 min
Jun 25, 8:06 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Thurston, Wayne25 min
Jun 25, 8:12 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce, Wayne48 min
Jun 25, 8:15 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders45 min
Jun 25, 8:38 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox52 min
Jun 25, 8:44 PM CDTSevere Thunderstorm WarningOAXCedar35 min
Jun 25, 8:51 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington39 min
Jun 25, 9:16 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington44 min
Jun 25, 9:29 PM CDTSevere Thunderstorm WarningOAXKnox24 min
Jun 25, 9:33 PM CDTSevere Thunderstorm WarningOAXKnox13 min
Jun 25, 10:14 PM CDTSevere Thunderstorm WarningOAXBoone, Colfax, Madison, Platte, Stanton46 min
Jun 25, 10:16 PM CDTSevere Thunderstorm WarningOAXBoone, Platte29 min
Jun 25, 10:39 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders34 min
Jun 25, 10:42 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington11 min
Jun 25, 10:44 PM CDTSevere Thunderstorm WarningOAXColfax, Platte46 min
Jun 25, 10:47 PM CDTSevere Thunderstorm WarningOAXDouglas43 min
Jun 25, 10:52 PM CDTSevere Thunderstorm WarningOAXBoone, Platte38 min
Jun 25, 11:08 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy52 min
Jun 25, 11:09 PM CDTAreal Flood AdvisoryOAXDouglas3 hr
Jun 25, 11:22 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge, Saunders22 min
Jun 25, 11:28 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte47 min
Jun 25, 11:28 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte47 min
Jun 25, 11:34 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe41 min
Jun 25, 11:39 PM CDTSevere Thunderstorm WarningOAXBoone, Platte39 min
Jun 25, 11:54 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson29 min
Jun 26, 12:00 AM CDTSevere Thunderstorm WarningOAXSarpy30 min
Jun 26, 12:07 AM CDTSevere Thunderstorm WarningOAXOtoe38 min
Jun 26, 12:25 AM CDTSevere Thunderstorm WarningOAXNemaha, Richardson50 min
Jun 26, 12:57 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline, Seward48 min
Jun 26, 12:58 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe47 min
Jun 26, 1:17 AM CDTSevere Thunderstorm WarningOAXOtoe28 min
Jun 26, 1:31 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee, Richardson59 min
Jun 26, 1:34 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline41 min
Jun 26, 1:34 AM CDTSevere Thunderstorm WarningOAXOtoe25 min
Jun 26, 2:29 AM CDTSevere Thunderstorm WarningOAXPawnee, Richardson16 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.